Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Shreveport, LA

March 1, 2002Angelina County, Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 1, 2002, 12:53 PM CST for Angelina County, Nacogdoches County, Texas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 2002, 12:53 PM CST (18:53 UTC)
Expired
Mar 1, 2002, 1:30 PM CST
In force
37 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Angelina County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:00 PM CSTHail 0.88Huntington, TX
Mar 1, 1:26 PM CSTHail 0.88Lufkin, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 011853
SVRSHV
TXC005-347-011930-
/NEW.KSHV.SV.W.0009.011853-011930/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 PM CST FRI MAR 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
  NACOGDOCHES COUNTY IN EASTERN TEXAS

* UNTIL 130 PM CST

* AT 1253 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER HUNTINGTON...OR ABOUT 10
  MILES EAST OF LUFKIN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN NACOGDOCHES COUNTY AT 110 PM CST
  RURAL EASTERN NACOGDOCHES COUNTY AT 120 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO 1 INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS...
  NACOGDOCHES COUNTY IN EASTERN TEXAS...
UNTIL 130 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:45 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 11:45 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CST FRI MAR 1 2002

UPDATED ZONE PACKAGE SENT OUT TO ACCOUNT FOR RADAR TRENDS...CLOUD
COVER AND THUS TEMPERATURES.  CLOUD COVER ACCOUNTED FOR FINE IN
ZONES...HOWEVER...THE CLOUD COVER/RAINFALL HAS KEPT TEMPERATURES
COOLER.  HEDGED READINGS FOR THIS AFTERNOON TO REFLECT THIS.  HAVE
ALSO SLIGHTLY ADJUSTED POPS TO ACCOUNT FOR COVERAGE/PRECIP TRENDS.

20

.SHV...NONE.

In the hours before

Special weather statement, Mar 1, 10:30 AM CST, 2 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011740-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST FRI MAR 1 2002

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR
STATE AREA MAINLY FOR TONIGHT.

SHOWERS ALONG WITH A FEW ELEVATED THUNDERSTORMS WILL CONTINUE
THROUGH THE AFTERNOON HOURS ACROSS THE REGION.  LATER THIS
EVENING...A WARM FRONT CURRENTLY OVER THE SOUTHEAST TEXAS THROUGH
SOUTH LOUISIANA GULF COAST WILL MOVE NORTHWARD INTO THE AREA
INCREASING OUR INSTABILITY AND THUS OUR THUNDERSTORM ACTIVITY
POTENTIAL.  THIS ACTIVITY WILL BE AHEAD OF AN APPROACHING COLD FRONT
CURRENTLY OVER KANSAS AND THE PANHANDLES OF TEXAS AND OKLAHOMA.  THE
FRONT WILL BE PUSHING ACROSS THE AREA BEGINNING EARLY SATURDAY FROM
THE NORTHWEST.

ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND
EMERGENCY MANAGEMENT...MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:06 PM CSTSevere Thunderstorm WarningSHVHarrison24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.